“Do not take other medications without checking with your doctor or pharmacist.” That warning, standard on every little orange prescription bottle, is more than friendly advice. As a primary care provider and head of Williamson Medical Center’s Anticoagulation Clinic, I’ve noticed a growing trend in the number of well-meaning patient dutifully taking medications prescribed by providers, only to end up in the ER with internal bleeding. The culprits? Anticoagulants and anti-inflammatory drugs.
For more than 60 years, anticoagulants like Warfarin® have been prescribed to reduce the risk of clotting and stroke, particularly in patients with atrial fibrillation. More than three million Americans are living with AFib, an irregular heart rhythm that can increase the risk of clotting in the heart. When the clot travels to the brain, a stroke will occur. Anticoagulants are widely recognized to decrease stroke, but can also prevent clotting in locations and situations where clotting is desirable. In other words, they can cause bleeding. That’s why Warfarin patients must be monitored closely by their doctor: If the effect is too small, it will fail to prevent strokes; if the effect is too high, it will cause excess bleeding.
In recent years, the FDA has approved new types of blood thinners such as dabigatran (Pradaxa®), rivaroxaban (Xarelto®), apixiban (Eliquis®), and edoxaban (Savaysa®). These types of drugs appear to have fewer side effects than warfarin, and require no monitoring. For patients, that’s a benefit. For providers, that’s a concern.
For some patients, low-dose aspirin, as prescribed to heart patients, can lead to mucosal damage to the gastrointestinal tract and causes erosions, ulcers and bleeding. Combine that with daily anticoagulants, and it’s no surprise I’m seeing a handful of patients in the ER every month with severe stomach bleeds. That’s because mixing anticoagulants with anti-inflammatory drugs thins the blood while simultaneously promoting bleeding. That can be as minor as a gum bleed, or as major as a stomach bleed. The two drugs should never be taken in combination – a fact that many medical professionals recognize, but few convey to patients. For some doctors, the risk of bleeding in response to not having a stroke is worth the risk. However, most patients are put on anticoagulants by one doctor, and prescribed pain killers by another. For example, an AFib patient prescribed anticoagulants by a cardiologist may take an anti-inflammatory such as Goody’s Pain Powder®, BC Powder® or Aleve® at the advice of his surgeon, who failed to get the patient’s updated medication history. The problem also stems from when a patients complete electronic health record is not accessible from one health system to the next. In addition, many patients don’t consider a seemingly harmless over-the-counter product like aspirin when filling out a drug history.
Symptoms of stomach bleeds
When bleeding occurs in the intestines, it pools in the stomach. Patients with stomach bleeds typically experience lightheadedness, abdominal pain, bloody or tarry stools, unexplained bruising and sometimes blood in their urine. Patients admitted through the ER often receive several units of blood along with medication to protect the stomach from further bleeding, and are monitored for several days due to decreased blood pressure, which increases fall risks.
A growing problem
Unfortunately, bleeds related to anticoagulants and anti-inflammatories are a national epidemic. As healthcare providers focus on prevention of heart disease and stroke, we’re simultaneously creating bleeding issues among AFib and other patients on blood thinners. Patients deserve to be educated about the risk of mixing anticoagulants and anti-inflammatories, and physicians need to make a point to ask patients if they’re taking anything not listed in their health history. As physicians we’re part of the growing problem, and we need to be a part of the solution.
About Dr. Williams, D.O.
Arthur Williams, D.O., is board-certified in Family Medicine and is a member of the American Academy of Family Physicians. His Williamson Medical Group office is located in Franklin and can be reached by calling (615) 435-7780.Share this Article